Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 241, NWS Blacksburg, VA

August 15, 2016Bedford County, Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 15, 2016, 6:34 PM EDT for Bedford County, Franklin County, Virginia. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2016, 6:34 PM EDT (22:34 UTC)
Expired
Aug 15, 2016, 7:15 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, VA, Franklin County, VA

The radar

The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 6:37 PM EDTTSTM WND DMG1 Se Rocky Mount, VAONE TREE DOWN NEAR THE INTERSECTION OF POWER DAM ROAD AND SCENIC RIVER DRIVE.
Aug 15, 6:38 PM EDTTSTM WND DMG2 Ne Rocky Mount, VALARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS51 KRNK 152234
SVRRNK
VAC019-067-152315-
/O.NEW.KRNK.SV.W.0241.160815T2234Z-160815T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT MON AUG 15 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 PM EDT

* AT 634 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKY
  MOUNT...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  SYDNORSVILLE...
  NORTHWEST SMITH MOUNTAIN LAKE...
  NORTH SHORE...
  AND BURNT CHIMNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3686 7981 3690 7997 3724 7983 3711 7954
TIME...MOT...LOC 2234Z 213DEG 13KT 3698 7986 

HAIL...<.75IN
WIND...60MPH
 
$$

WP
2 follow-up statements
190 
WWUS51 KRNK 152252
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT MON AUG 15 2016

VAC019-067-152315-
/O.CON.KRNK.SV.W.0241.000000T0000Z-160815T2315Z/
FRANKLIN VA-BEDFORD VA-
652 PM EDT MON AUG 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR
NORTHEASTERN FRANKLIN AND SOUTHWESTERN BEDFORD COUNTIES...

AT 651 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURNT
CHIMNEY...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
NORTHWEST SMITH MOUNTAIN LAKE...
NORTH SHORE...
BURNT CHIMNEY...
AND WESTLAKE CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3691 7979 3693 7994 3724 7983 3711 7954
TIME...MOT...LOC 2251Z 216DEG 21KT 3708 7976 

HAIL...<.75IN
WIND...60MPH
 
$$

WP
927 
WWUS51 KRNK 152310
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT MON AUG 15 2016

VAC019-067-152320-
/O.EXP.KRNK.SV.W.0241.000000T0000Z-160815T2315Z/
FRANKLIN VA-BEDFORD VA-
710 PM EDT MON AUG 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN FRANKLIN AND SOUTHWESTERN BEDFORD COUNTIES WILL EXPIRE
AT 715 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER
HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3691 7979 3693 7994 3724 7983 3711 7954
TIME...MOT...LOC 2310Z 213DEG 16KT 3716 7970 

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:18 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 15, 4:18 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
418 PM EDT Mon Aug 15 2016

.SYNOPSIS...
High pressure centered over the western Atlantic will remain
nearly stationary through Tuesday. A frontal boundary will also
remain nearly stationary, extending from New England into the
Ohio Valley. This front will eventually get kicked farther south
and east by an upper level trough of low pressure which will move
across the northern tier states later in the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 405 PM EDT Monday...

Radar showed isolated to scattered thunderstorms with the better
coverage west of the Blue Ridge. Freezing level between 13500 and
15000 feet and precipitable water values from 1.5 to 1.8 inches
were contributing to efficient warm rain processes. Similar to
past few night thunderstorms will dissipate between 10PM and
midnight.

With little change in the weather pattern...once clearing occurs
overnight, west valleys and locations that had rain this afternoon
will have early morning fog.

Combination of persistence and MAV guidance was used for lows
tonight and high temperatures on Tuesday. Some of the guidance for
coverage of thunderstorms was on the more pessimistic side but
stayed with a pattern closer to coverage from Sunday and today.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1245 PM EDT Monday...

During this portion of the forecast, a cold front is forecast to
slowly progress into, through, and then perhaps just south of the
region. The result will increasing chances of showers and storms
during the daytime hours as compared to simply diurnally and
orographically based convection. Coverage is expected to be greatest
Wednesday afternoon and evening across the central and southern
portions of the region. By Thursday night, coverage will be confined
to primarily isolated to scattered coverage near and south of the
VA/NC border with limited if any activity near the I-64 corridor.

Temperatures will be warmest on Wednesday compared to slightly
cooler conditions for Thursday. Despite this minor decrease in
temperature, readings will still average about five to ten degrees
above normal for lows and less than five degrees above normal for
the high temperatures.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 115 PM EDT Monday...

Our trend towards a drier air mass across the area is short lived.
By Friday night, the cold front to our south is expected to return
north again as a warm front in response to an approaching upper
tough in the central U.S.  Look for daytime/evening chances of
showers and storms to again increase across the area. Based upon the
latest guidance, Sunday will have the potential for the best
coverage, along with the best chance for strong storms with and
approach and passage of a strong cold front. Precipitation chances
will decrease again Monday in the wake of the cold front as high
pressure builds into the area.

Temperatures will show very little deviation from day to day during
this part of the forecast. Values will continue to average about
five to ten degrees above normal for lows and less than five degrees
above normal for the high temperatures.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 110 PM EDT Monday...

Radar images since noon have shown the development of isolated to
scattered thunderstorms along the west of the Blue Ridge. Probability
of storms will continue until 23Z/7PM. Medium to high confidence
for scattered to numerous during that time frame. KLWB and KBLF
will have a higher chance of storms than KLYH and KDAN. The more
intense storms today have the potential to produce strong gusty
winds.

Aside from any sub-VFR associated with the TSRA, conditions
through the afternoon and evening should be VFR. Medium to high
confidence for fog in the mountain valleys again late tonight
with potential for LIFR in the Greenbrier Valley of WV vicinity of
KLWB, and across the New River Valley of VA impacting KBCB/KPSK/KMKJ.

Conditions will be similar on Tuesday with the fog dissipate and
VFR conditions by 14Z/10AM then more thunderstorms after 16Z/noon.

Extended aviation discussion...

Same pattern will continue Tuesday as a subtropical upper ridge
remains anchored along the NC/VA coast. A frontal system will be
stalled well to our north across from OH into PA with primary
thunderstorm threat confined to this frontal boundary. Thunderstorm
coverage across our forecast area will remain widely scattered
with little or no organization and confined mainly to the
mountains during the peak heating times of the day (18Z/2PM to
00Z/8PM).

For the second half of the week, Wednesday and beyond, the area
of high pressure along the southeast Atlantic coast is expected to
weaken. This will allow the aforementioned frontal system to begin
moving southward toward the region, resulting in an increased
probability of showers/thunderstorms with attendant periods of
MVFR cigs/vsbys. Early morning low clouds and fog will likely be
on the increase also.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, Aug 15, 1:24 PM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT MON AUG 15 2016

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
161100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
124 PM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THESE STORMS
MAY BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WIND GUSTS AS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043>047-058-059-161100-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
124 PM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THESE STORMS
MAY BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WIND GUSTS AS THE PRIMARY
THREAT.

HEAT INDEX VALUES MAY GET CLOSE TO 105 DEGREES THIS AFTERNOON.
ASIDE FROM THE HEAT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 5:04 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT MON AUG 15 2016

VAZ016-017-032-152130-
FLOYD-CARROLL-PATRICK-
504 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL PATRICK...SOUTHWESTERN FLOYD AND EAST CENTRAL CARROLL
COUNTIES...

AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILLIS...
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYD...
INDIAN VALLEY...
WILLIS...
ROCKY KNOB RECREATION AREA...
AND MABRY MILL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3671 8062 3699 8053 3700 8052 3701 8052
      3701 8051 3699 8050 3699 8049 3700 8048
      3699 8048 3700 8047 3688 8024 3667 8045
TIME...MOT...LOC 2103Z 211DEG 12KT 3679 8051

WP
Special weather statement, Aug 15, 5:46 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT MON AUG 15 2016

VAZ034-044-152215-
BEDFORD-PITTSYLVANIA-
546 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA AND SOUTH CENTRAL BEDFORD COUNTIES...

AT 545 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER
AJAX...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PENHOOK...
SMITH MOUNTAIN LAKE STATE PARK...
PITTSVILLE...
AJAX...
AND NORTH SHORE.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3689 7949 3692 7963 3703 7960 3705 7960
      3705 7959 3708 7962 3709 7961 3709 7963
      3715 7963 3710 7942 3706 7944 3706 7940
      3709 7940 3707 7931
TIME...MOT...LOC 2145Z 198DEG 10KT 3694 7955

WP
Special weather statement, Aug 15, 5:48 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT MON AUG 15 2016

VAZ045-046-059-152215-
CHARLOTTE-APPOMATTOX-CAMPBELL-
548 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND SOUTHEASTERN
CAMPBELL COUNTIES...

AT 547 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WREN...MOVING
NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHENIX...
RED HOUSE...
ASPEN...
WREN...
AND MIKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3700 7877 3703 7891 3731 7893 3724 7868
      3721 7869 3720 7869 3719 7864
TIME...MOT...LOC 2147Z 198DEG 10KT 3710 7885

WP
Special weather statement, Aug 15, 5:56 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT MON AUG 15 2016

WVZ043-507-508-152230-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-
556 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SUMMERS AND SOUTHWESTERN GREENBRIER COUNTIES...

AT 556 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HIX...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALDERSON...
SANDSTONE...
GLENRAY...
LAWN...
AND HIX.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3786 8057 3772 8063 3773 8066 3771 8066
      3763 8072 3769 8099 3772 8097 3772 8095
      3770 8090 3768 8090 3768 8088 3773 8090
      3774 8092 3777 8089 3782 8094 3787 8081
      3787 8075 3795 8081
TIME...MOT...LOC 2156Z 205DEG 16KT 3772 8086

WP
Special weather statement, Aug 15, 6:08 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT MON AUG 15 2016

VAZ033-152245-
FRANKLIN-
608 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN FRANKLIN COUNTY...

AT 608 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
SYDNORSVILLE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
SYDNORSVILLE...
PENHOOK...
NORTH SHORE...
AND BURNT CHIMNEY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3687 7999 3722 7986 3722 7985 3713 7965
      3710 7964 3709 7962 3708 7961 3708 7962
      3706 7960 3683 7981
TIME...MOT...LOC 2208Z 209DEG 23KT 3692 7989

WP
Special weather statement, Aug 15, 6:14 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT MON AUG 15 2016

VAZ046-047-152245-
BUCKINGHAM-APPOMATTOX-
614 PM EDT MON AUG 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL APPOMATTOX AND CENTRAL BUCKINGHAM COUNTIES...

AT 614 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR TOWER
HILL...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
BENT CREEK...
CENTENARY...
AND TOGA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3742 7878 3750 7893 3752 7889 3753 7889
      3754 7886 3754 7882 3757 7881 3759 7883
      3764 7878 3764 7872 3767 7872 3768 7869
      3770 7869 3768 7866 3768 7864 3771 7865
      3776 7861 3776 7853 3757 7837
TIME...MOT...LOC 2214Z 237DEG 22KT 3755 7876

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:39 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem51 min
Aug 15, 1:55 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem2 hr
Aug 15, 2:03 PM EDTSpecial Weather StatementRNKSmyth42 min
Aug 15, 2:15 PM EDTSpecial Weather StatementRNKBuckingham45 min
Aug 15, 2:37 PM EDTSpecial Weather StatementRNKBotetourt53 min
Aug 15, 2:56 PM EDTSevere Thunderstorm WarningRNKBedford25 min
Aug 15, 3:16 PM EDTSpecial Weather StatementRNKCraig44 min
Aug 15, 3:58 PM EDTSpecial Weather StatementRNKRockbridge32 min
Aug 15, 4:47 PM EDTSpecial Weather StatementRNKGiles28 min
Aug 15, 5:04 PM EDTSpecial Weather StatementRNKFloyd26 min
Aug 15, 5:46 PM EDTSpecial Weather StatementRNKPittsylvania29 min
Aug 15, 5:48 PM EDTSpecial Weather StatementRNKCharlotte27 min
Aug 15, 6:08 PM EDTSpecial Weather StatementRNKFranklin37 min
Aug 15, 6:14 PM EDTSpecial Weather StatementRNKBuckingham31 min
Aug 15, 6:36 PM EDTSpecial Weather StatementRNKAppomattox24 min
Aug 15, 6:41 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham49 min
Aug 15, 7:17 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham118 min
Aug 15, 7:19 PM EDTSpecial Weather StatementRNKBedford26 min
Aug 15, 7:37 PM EDTSpecial Weather StatementRNKBuckingham23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.